acute generalized exanthematous pustulosis

(redirected from AGEP.)

acute generalized exanthematous pustulosis

Abbreviation: AGEP.
A rare but severe allergic reaction to a drug, characterized by a widespread pustular rash, fever, and a high white blood cell count. It usually resolves within a few weeks after one stops taking the drug that caused the reaction.
See also: pustulosis
Medical Dictionary, © 2009 Farlex and Partners
References in periodicals archive ?
The skin lesions, which developed after a few weeks of exposure to atenolol (a beta-blocker), could suggest AGEP. However, lack of fever and neutrophilia, the location of the lesions, and a good response to retinoids suggest APP.
Annular or serpiginous erythemas with pustulation and collarette-like scaling must be differentiated from AGEP. Therefore, in both our cases, patients were thought to have drug provocation.
(1) Although common, fever is not always documented in patients with AGEP. (3) (Our patient was a case in point.) While not a key characteristic of AGEP, our patient's weight gain was likely explained by the severe edema secondary to his inflammatory skin eruption.
* DRESS occurs 2 to 6 weeks after drug exposure, rather than a few days, as is seen with AGEP. It often involves morbilliform erythema and facial edema with substantial eosinophilia and possible nephritis, pneumonitis, myocarditis, and thyroiditis.
(4) TNF-[alpha], IFN-[gamma], TARC, IL-15, and Other Cytokines/ Chemokines in SJS/TEN, DRESS/DIHS, and AGEP. TNF-[alpha] is a major proinflammatory cytokine and is produced by macrophages, T lymphocytes, NK cells, neutrophils, mast cells, and eosinophils.
Although the median age of occurrence is 56 years, people of all ages can develop AGEP. In approximately 90% of cases, AGEP is caused by a drug reaction, with the most common culprits being antibiotics, diltiazem, and antimalarials.
Pruritis is a common symptom of AGEP. Patients display hundreds of nonfollicular, sterile, pinhead-sized pustules on an erythematous and edematous background with a predilection for flexural surfaces.
Discontinuation of the offending agent and symptomatic treatment are generally agreed in the treatment of AGEP. [2] In this article, we are reporting a case of AGEP caused by terbinafine.
The features were suggestive of AGEP. The patient was advised to stop the drugs and prescribed with oral methyl prednisolone (28 mg) in tapering dose over 2 weeks.
A lymphocyte transformation test was positive for AGEP. The patient stopped Ritalin, was treated with topical and systemic steroids for the AGEP, and "did just fine," he said.
However, it was later recognised as a distinct drug eruption and in effect, some cases previously reported as 'drug-induced pustular psoriasis' were actually AGEP. (1,2)